Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 199, NWS Wilmington, OH

July 17, 2001Brown County, Clermont County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 17, 2001, 9:30 PM EDT for Brown County, Clermont County, Ohio. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 9:30 PM EDT (01:30 UTC)
Expired
Jul 17, 2001, 10:15 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Brown County, OH, Clermont County, OH

The radar

The Cincinnati radar (KILN), 50 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:50 PM EDTThunderstorm Wind 50 EBatavia, OHTrees were knocked down across the southern part of the county.
Jul 17, 10:00 PM EDTThunderstorm Wind 50 ECountywide, OHTrees were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 180132
SVRILN

OHC015-025-180215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
930 PM EDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLERMONT COUNTY IN OHIO...
  BROWN COUNTY IN OHIO...

* UNTIL 1015 PM EDT...

* AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF BETHEL...OR ABOUT 9 MILES
  NORTHWEST OF GEORGETOWN...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNT ORAB...
  GEORGETOWN...
  FELICITY...
  BETHEL...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT TUE JUL 17 2001

19Z SFC ANALYSIS INDICATED A WEAK FRONTAL BOUNDARY ACROSS THE GREAT
LAKES STATES.  AN OUTFLOW BOUNDARY WAS APPARENT ON THE KILN 88D BTWN
ILN AND CMH.  SCT SHRA/TSRA WERE OCCURING ACROSS FA.  A MORE
ORGANIZED AREA OF SHRA/TSRA WERE DROPPING SEWD ACROSS NRN IN.

XPCT MCS OVER NRN IN TO MOVE SEWD INTO FA DURING THE LATE PM AND
EVENING HOURS.  THIS SHOULD BRING MORE WIDESPREAD COVERAGE OF
SHRA/TSRA THAN TODAY.  WL CARRY LIKELY POPS ALL AREAS TONIGHT.
PROGRESSIVE NATURE OF SHRA/TSRA SHOULD PREVENT EXCESSIVE AMOUNTS SO
WL NOT MENTION HEAVY RAIN IN FCST.

DO NOT TRUST MODEL TIMING FOR THE WED-THU TIME FRAME.  SYNOPTIC
ENVIRONMENT SUGGESTS THAN ATMOSPHERE WL BE UNSTABLE WITH A BOUNDARY
NEARBY THROUGH THOSE PERIODS.  XPCT SHRA/TSRA TO PERIODICALLY MOVE
FROM NW TO SE ACROSS FA SO WL CARRY CHC POPS.  BEST CHANCE OF SVR WL
BEE WED PM OR EVENING IF WE GET MORE SS THAN TODAY.

TEMPS ARE TOUGH DUE TO UNCERTAINTY OF SHRA/TSRA PLACMENT.  WL STICK
CLOSE TO GUIDANCE.

.ILN...NONE.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:00 PM EDTSevere Thunderstorm WarningILNFairfield60 min
Jul 17, 8:36 PM EDTSevere Thunderstorm WarningILNClermont54 min
Jul 17, 9:30 PM EDTFlash Flood WarningILNAdams, Brown2 hr
Jul 17, 11:38 PM EDTFlash Flood WarningILNButler, Clermont, Preble, Warren4 hr
Jul 17, 11:50 PM EDTSevere Thunderstorm WarningILNButler40 min
Jul 18, 12:05 AM EDTSevere Thunderstorm WarningILNClermont55 min
Jul 18, 12:09 AM EDTSevere Thunderstorm WarningILNHamilton36 min
Jul 18, 2:10 AM EDTFlash Flood WarningILNAdams, Brown110 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.